View Single Post
  #2  
Old 12-29-2008, 06:04 AM
We Hope's Avatar
We Hope We Hope is offline
Founding Moderator
 
Join Date: Mar 2008
Posts: 2,155
Default Re: Is cold insulin painful

Peggy,

It's true about cold insulin stinging, but you don't need to necessarily prepare the shot an hour before giving it.

http://petdiabetes.wikia.com/wiki/Insulin_use_tips

"Injecting cold from the refrigerator insulin can sting, regardless of what species, type or brand. Bringing the insulin to room temperature by removing it from the fridge before actually using it can help avoid painful injections. Warming the capped insulin syringe with your hands can have the same effect. Some people tuck the capped and filled syringe under their arm for a few minutes to warm it before use.

"Do NOT attempt to warm insulin using a stove, microwave, etc.; you may destroy the insulin by doing so."

You might want to take the vial out of the fridge an hour before you plan to draw from it, thus bringing it to room temperature.

One VERY important thing is that most are using an insulin which needs to be re-suspended before it's injected--otherwise you won't get the insulin to work properly if you don't.

http://petdiabetes.wikia.com/wiki/Rolling_insulin

"Cloudy insulins must be rolled between the hands or gently rotated and inverted several times slowly, to evenly re-suspend the insulin particles in the liquid, before injection. Continue until the suspension looks uniformly milky or cloudy from end to end.

"If you don't roll a cloudy insulin, you will inject an incorrect concentration of the insulin, leading to unpredictable insulin action. Worse, if you repeatedly inject a poorly-resuspended insulin, the remainder of the vial or cartridge will change its concentration!

"Pre-filled syringes and insulin pens containing "cloudy" insulins also need to be rolled or re-suspended before injecting. Gently rolling the pre-filled syringe as is done with a vial will re-suspend it. The instructions with insulin pens and cartridges describe the technique for re-suspending before use.

"If you shake or drop the insulin, you can cause frothing, which will denature (physically damage) the fragile insulin molecules, and weaken the insulin, again leading to unpredictable insulin action.

"Shaking also creates many air bubbles which go into the syringe along with the insulin. They are harmful in the respect that when there's air in the syringe, the full unit dose of insulin isn't able to be drawn and injected."

Syringes should be used with the bevel side of the needle pointing upward:

http://k9diabetes.com/forum/showpost...33&postcount=9

http://k9diabetes.com/forum/showthread.php?t=124

The thread at the link above in our "Answers" section has a lot of helps in it about giving shots.

HTH!

Kathy